Alert archive / Montana / Flash Flood Warnings in 2013
Flash Flood Warning 20, NWS Glasgow, MT
NWS Glasgow, MT issued this flash flood warning at Sep 7, 2013, 8:07 AM MDT for Daniels County, Valley County, Montana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 7, 2013, 8:07 AM MDT (14:07 UTC)
- Expired
- Sep 7, 2013, 11:00 AM MDT
- In force
- 3 hr
- Issued by
- NWS Glasgow, MT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Daniels County, MT, Valley County, MT
The radar
The Glasgow radar (KGGW), 56 km from the middle of the area, began a volume at 14:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 2.1 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1350 J/kg
- Mixed-layer CIN
- -125 J/kg
- Mixed-layer LCL
- 1012 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 4:13 AM MDT, 3 hours 54 minutes earlier.
Area forecast discussion, Sep 7, 4:13 AM MDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 413 AM MDT SAT SEP 7 2013 .SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH MONDAY... UPPER LEVEL CLOSED LOW ACROSS THE PACIFIC NORTHWEST WILL DRIVE SOUTHWEST FLOW ALOFT ACROSS NORTHEAST MONTANA TODAY THROUGH TONIGHT. SHORTWAVE ENERGY ROTATING AROUND THIS UPPER LEVEL LOW WILL PROVIDE DYNAMICAL SUPPORT FOR VERTICAL ASCENT. IN ADDITION...MODELS SHOW LOW LEVEL JET THROUGH THE AFTERNOON AND EVENING HOURS WHICH WILL HELP FEED LOW AND MID LEVEL MOISTURE...ESPECIALLY ACROSS THE EASTERN ZONES. NAM BUFKIT SOUNDINGS SHOW PRECIPITABLE WATER VALUES EXCEEDING AN INCH AND A HALF. UPPER LEVEL JET DYNAMICS ARE SOMEWHAT LESS FAVORABLE WITH THE NORTHEASTERN ZONES IN AN AREA OF FAVORED LARGE SCALE SUBSIDENCE. GUIDANCE SHOWS THAT JET WEAKENS SOME TONIGHT WHICH MAY EVENTUALLY ALLOW SHOWER/THUNDERSTORM ACTIVITY TO SPREAD INTO THOSE AREAS. EXCELLENT AGREEMENT OTHERWISE ON THE NAM/ECMWF/GFS BRINGING HEAVIEST PRECIPITATION AMOUNTS IN THE EASTERN/SOUTHEASTERN ZONES. WILL HAVE TO SEE IF THE NORTHEAST HAS A BIT OF SUPPRESSION DUE TO LESS FAVORABLE UPPER LEVEL JET DYNAMICS AND MORE STABLE ENVIRONMENT. THERMAL BOUNDARY REMAINING RATHER STATIONARY ACROSS THE CWA MAY ALSO ENHANCE SURFACE CONVERGENCE AND ENABLE CONVECTION INITIATION. IN ADDITION...SOUTH OF THIS BOUNDARY WILL BE AN AREA OF GREATER WAA WHICH WILL ENHANCE VERTICAL ASCENT. UPWARDS OF 1000-2000 J/KG CAPE ARE EXPECTED SOUTH OF THE MISSOURI RIVER. NOT MUCH SPEED SHEAR ACROSS THE CWA BUT NICE DIRECTIONAL SHEAR AND VEERING WIND PROFILES IN FORECAST SOUNDINGS. NICE THETA-E RIDGE ALSO EVIDENT ACROSS NORTHEAST MONTANA IN MODELS FOR TODAY AND TONIGHT. HAVING SAID ALL OF THAT...ALL SYSTEMS GO AS FAR AS WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY TODAY AND TONIGHT. ANY STORM MAY BE CAPABLE OF BRIEF HEAVY RAINFALL RATES AND GUSTY WINDS. SOUTH OF THE THERMAL BOUNDARY IN THE REGION OF HIGHEST CAPE VALUES AND GREATEST INSTABILITY IS WHERE THE GREATER CHANCE FOR A FEW SEVERE STORMS WILL BE. THIS WILL GENERALLY BE CONFINED TO AREAS SOUTH OF THE MISSOURI RIVER. GIVEN THE STATIONARY NATURE OF THE BOUNDARY...AM CONCERNED ABOUT TRAINING OF STORMS IN SOME LOCATIONS. GIVEN HIGH PRECIPITABLE WATER VALUES AND ENHANCEMENT FROM LOW LEVEL JET...ESPECIALLY IN THE EAST...LOCALIZED FLASH FLOODING MAY BE POSSIBLE. WILL NOT CONCERN WITH FLASH FLOOD WATCH AT THIS TIME AS THIS SHOULD BE ISOLATED IN NATURE AND RELATIVELY SHORT IN DURATION. IN ADDITION...PRIOR TO THIS PATTERN CHANGE IT HAS BEEN FAIRLY DRY. WILL MENTION ISOLATED FLASH FLOODING IN THE HWO FOR NOW HOWEVER AND LET THE DAY SHIFT REASSESS THE SITUATION. SOME OF THE HIGH RESOLUTION FORECAST MODELS ARE ALSO INDICATING POTENTIAL FOR GUSTY WINDS ACROSS THE CWA THIS AFTERNOON AND EVENING. GIVEN DECENT LOW/MID LEVEL LAPSE RATES AND PRESENCE OF LLJ...AS WELL AS POTENTIAL ENHANCED MIXING FROM SHORTWAVE ENERGY AND ALSO FROM CONVECTIVE ACTIVITY...SUSTAINED WINDS FROM THE EAST OF 15 TO 25 MPH AND GUSTS TO 35 MPH ARE POSSIBLE. EVEN HIGHER GUSTS MAY OCCUR IN THUNDERSTORMS BUT FEEL THAT THE AMBIENT WIND POTENTIAL WILL BE ENOUGH FOR CONCERNS AROUND FORT PECK LAKE. THEREFORE...WILL HOIST A LAKE WIND ADVISORY FOR THIS AFTERNOON AND EVENING. SUNDAY AND MONDAY...UPPER LEVEL LOW WILL TRANSLATE EASTWARD ACROSS THE UPPER MIDWEST FOR SUNDAY AND MONDAY PROVIDING FOR ADDITIONAL CHANCES OF SCATTERED SHOWERS AND THUNDERSTORMS. CHANCES WILL DECREASE EACH DAY HOWEVER AS THE SYSTEM PUSHES FURTHER EAST. THE UPPER LEVEL TROUGH AS WELL AS ENHANCED CLOUDS/PRECIPITATION WILL ALSO ENSURE A COOLER TEMPERATURE REGIME WITH NEAR SEASONAL NORMAL CONDITIONS EXPECTED. MALIAWCO .LONG TERM...MONDAY NIGHT THROUGH SATURDAY... A FEW LINGERING STORMS ARE POSSIBLE MONDAY NIGHT AT THE START OF THE EXTENDED PERIOD AS THE WEEKEND UPPER LOW PUSHES TOWARD THE UPPER MIDWEST. NORTHWEST FLOW EXPECTED BEHIND THIS WAVE AS AN UPPER RIDGE BUILDS IN TO WESTERN CANADA WILL BRING COOLER AND DRIER WEATHER INTO NORTHEAST MONTANA. HIGH PRESSURE DRIFTING FROM WESTERN CANADA WILL KEEP CONDITIONS DRY UNTIL THE END OF THE WEEK WHEN THE HIGH REACHES THE GREAT LAKES AND SOUTHEAST LOW LEVEL FLOW BEGINS PULLING MOISTURE NORTHWARD. UPPER RIDGE ALSO EXPECTED TO HAVE SHIFTED INTO THE NORTHERN PLAINS INCREASING POTENTIAL FOR A RETURN OF THUNDERSTORMS BY NEXT WEEKEND. EBERT && .AVIATION... MAINLY VFR CONDITIONS ALTHOUGH THUNDERSTORMS ARE EXPECTED ACROSS THE REGION TODAY AND TONIGHT. THESE STORMS MAY PRODUCE BRIEF REDUCTION OF FLIGHT CONDITIONS ALONG WITH GUSTY WINDS. && .GLASGOW WATCHES/WARNINGS/ADVISORIES... LAKE WIND ADVISORY FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR FORT PECK LAKE FOR CENTRAL AND SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN VALLEY...GARFIELD...MCCONE...PETROLEUM. && WEATHER.GOV/GLASGOW
Hazardous weather outlook, Sep 7, 3:57 AM MDT, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 357 AM MDT SAT SEP 7 2013 MTZ016>027-059>062-081000- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 357 AM MDT SAT SEP 7 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS CAPABLE OF GUSTY WINDS AND HEAVY RAINFALL WILL OCCUR ACROSS MUCH OF NORTHEAST MONTANA THROUGH TONIGHT. ISOLATED FLASH FLOODING IS POSSIBLE...ESPECIALLY WHERE STORMS TRAIN OVER THE SAME LOCATIONS. A FEW OF THE STORMS MAY ALSO BECOME SEVERE...MAINLY SOUTH OF THE MISSOURI RIVER. EASTERLY WINDS OF 15 TO 25 MPH WITH GUSTS TO 35 MPH ARE ALSO EXPECTED ACROSS THE REGION THIS AFTERNOON THROUGH THE EARLY EVENING HOURS. A LAKE WIND ADVISORY GOES INTO EFFECT FROM NOON UNTIL 8PM THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED SHOWERS AND THUNDERSTORMS MAY CONTINUE THROUGH MONDAY UNTIL THE LARGE WEATHER SYSTEM TRANSLATES EAST OF THE REGION. THIS ACTIVITY MAY LEAD TO ADDITIONAL LOCALIZED HEAVY RAINFALL. THE HIGHEST RAINFALL POTENTIAL IS EXPECTED IN EASTERN PORTIONS OF THE REGION. ISOLATED AMOUNTS EXCEEDING ONE INCH ARE POSSIBLE BY THE END OF THE EVENT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Sep 7, 6:59 AM MDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
659 AM MDT SAT SEP 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 AM HEAVY RAIN 5 SW HINSDALE 48.35N 107.15W
09/07/2013 M1.20 INCH VALLEY MT TRAINED SPOTTER
MEASURED 1.2 INCHES IN ABOUT 30 MINUTES
&&
JBThe office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 6:04 PM MDT | Special Weather Statement | GGW | Petroleum | 56 min |
| Sep 6, 6:56 PM MDT | Special Weather Statement | GGW | Petroleum | 64 min |
| Sep 6, 7:00 PM MDT | Special Weather Statement | GGW | Petroleum | 60 min |
| Sep 6, 7:37 PM MDT | Special Weather Statement | GGW | Garfield | 53 min |
| Sep 6, 8:20 PM MDT | Special Weather Statement | GGW | Garfield | 55 min |
| Sep 7, 3:46 AM MDT | Lake Wind Advisory | GGW | Garfield, McCone, Petroleum, Phillips, Valley | 16 hr |
| Sep 7, 7:02 AM MDT | Flash Flood Warning | GGW | Phillips, Valley | 118 min |
| Sep 7, 7:35 AM MDT | Flash Flood Warning | GGW | Valley | 85 min |
| Sep 7, 8:19 AM MDT | Flash Flood Warning | GGW | Daniels | 3 hr |
| Sep 7, 9:07 AM MDT | Flash Flood Watch | GGW | Daniels, Dawson, Garfield, McCone, Petroleum, Phillips and 6 more | 37 hr |
| Sep 7, 10:54 AM MDT | Areal Flood Warning | GGW | Daniels, Sheridan, Valley | 10 hr |
Nearby
Flash Flood Warnings in Montana, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.